Arkansas, 2020

Hail and Damaging Winds in Arkansas, April 12, 2020

April 12, 2020 · NWS TSA · 5 events in 4 counties and zones

Strong to severe thunderstorms developed over eastern Oklahoma during the early afternoon of the 12th, as a cold front moved into the region, and a strong upper level disturbance approached from the southwest. The thunderstorms evolved into a line and moved across eastern Oklahoma and into northwestern Arkansas during the late afternoon and early evening, producing damaging wind and marginally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the early afternoon of the 12th, as a cold front moved into the region, and a strong upper level disturbance approached from the southwest. The thunderstorms evolved into a line and moved across eastern Oklahoma and into northwestern Arkansas during the late afternoon and early evening, producing damaging wind and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 12, 1:14 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 12, 1:14 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Sun Apr 12 2020

.DISCUSSION...
Convection continues to expand this afternoon ahead of strong cold
front which has pushed into NE OK early this afternoon. Conditions
remain supportive of severe weather potential this afternoon
through early evening ahead of the surging cold front. The
highest conditional environment remains across SE OK and possibly
into west central AR before the front passes. Transient
supercells with a large hail / wind potential will be the greatest
concern with a lower, yet non zero, chance for tornadoes. Strong
post frontal winds will gradually relax overnight and sufficient
clearing is expected to allow a light freeze across portions of NE
OK / far NW AR.

Unseasonably cold temperatures will prevail Monday through Tuesday
with a light freeze possible both Monday and Tuesday nights, with
the most favorable cold sfc pattern likely Tuesday morning.
Confidence continues to increase in a band of light precip
expanding along mid level frontal forcing Monday night through
Tuesday morning. Fcst will retain a rain / snow mix as any
thickening mid level cloud cover will likely keep sfc temps in the
mid to upper 30s, however reports of snowflakes early Tuesday are
likely.

Temps begin to moderate by late week and likely return to near
normal by next weekend. Extended data have differing solutions on
extent of light precip with either a weak late week front and/or
return warm advection precip. Either way low precip chances are
warranted into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   31  49  35  49 /  10  10  30  30
FSM   34  53  39  52 /  70  10  20  20
MLC   33  51  36  51 /  10  10  20  30
BVO   31  49  33  49 /  10  20  20  20
FYV   30  49  33  48 /  80  10  20  20
BYV   30  49  33  48 /  80  10  20  20
MKO   32  49  35  48 /  20  10  30  30
MIO   30  48  33  49 /  30  20  20  20
F10   32  49  35  47 /   0  10  30  30
HHW   36  54  38  55 /  10   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from midnight tonight to 9 AM CDT Monday for
     OKZ054>070.

     Wind Advisory until 11 PM CDT this evening for OKZ054>074.

AR...Freeze Warning from midnight tonight to 9 AM CDT Monday for
     ARZ001-002-010-011.

     Wind Advisory until 11 PM CDT this evening for ARZ001-010.

&&

LONG TERM....07
Hazardous weather outlook, Apr 12, 3:50 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Sun Apr 12 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Sun Apr 12 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Ongoing...ending by 8 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northwest Arkansas through Southeast Oklahoma.
	ONSET...Ongoing...ending by 8 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northwest Arkansas through Southeast Oklahoma.
	ONSET...Ongoing...ending by mid evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing...diminishing by late evening.

DISCUSSION...
A line of strong to occasionally severe storms is ongoing from
far northwest Arkansas through southeast Oklahoma.  Periodic
large hail and locally damaging winds remain the primary
severe weather hazards with these storms as they continue
eastward through the mid evening hours. A limited tornadic
threat will continue across far southeast Oklahoma through
mid evening.  The storms are ahead of strong cold front
which is quickly sweeping eastward, with winds behind
the front gusting 35 to around 50 mph through the evening
hours.  Winds will gradually subside overnight. Locally
heavy rainfall is ongoing within the line of storms and
soils remain saturated across much of the area.  This may
lead to isolated areas of rapid onset flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Below normal temperatures will prevail most of the upcoming week,
with thunderstorm chances returning next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 12, 2:56 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Sun Apr 12 2020

OKZ073-075-122130-
Pittsburg OK-Latimer OK-
356 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATIMER AND
SOUTHEASTERN PITTSBURG COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, a strong thunderstorm was located 6 miles southwest of
Hartshorne, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Hartshorne...                     Higgins...
Damon...                          Yanush...
Haileyville...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3468 9571 3484 9571 3489 9529 3469 9529
TIME...MOT...LOC 2056Z 266DEG 35KT 3476 9562
Special weather statement, Apr 12, 3:08 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
408 PM CDT Sun Apr 12 2020

OKZ049-053-122215-
Choctaw OK-Pushmataha OK-
408 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
CHOCTAW COUNTIES UNTIL 515 PM CDT...

At 408 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Lane to 9 miles east of Albany.
Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Hugo Lake State Park...
Kellond...                        Kent...
Goodland...                       Messer...
Moyers...                         Oleta...
Grant...                          Ord...
Fallon...                         Frogville...
Darwin...                         Unger...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
      3391 9564 3388 9570 3390 9575 3387 9578
      3388 9584 3393 9592 3412 9594 3415 9598
      3416 9578 3432 9578 3437 9529 3389 9526
      3391 9527 3387 9529 3389 9533 3387 9539
TIME...MOT...LOC 2108Z 268DEG 37KT 3422 9602 3384 9600
Special weather statement, Apr 12, 3:25 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
425 PM CDT Sun Apr 12 2020

OKZ072>076-122230-
Haskell OK-Pittsburg OK-Latimer OK-Sequoyah OK-Le Flore OK-
425 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTH CENTRAL
SEQUOYAH...LATIMER...NORTHWESTERN LE FLORE AND SOUTHEASTERN PITTSBURG
COUNTIES UNTIL 530 PM CDT...

At 425 PM CDT, strong thunderstorms were located along a line
extending from 4 miles south of Hartshorne to 6 miles east of Robbers
Cave State Park to 5 miles east of Stigler. Movement was east at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Wilburton...                      Stigler...
Hartshorne...                     Quinton...
Keota...                          Red Oak...
Mccurtain...                      Bokoshe...
Fanshawe...                       Kinta...
Higgins...                        Damon...
Robbers Cave State Park...        Mc Curtain...
Lequire...                        Haileyville...
Cowlington...                     Kanima...
Gowen...                          Panola...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3472 9541 3492 9487 3537 9463 3532 9510
      3508 9541 3472 9571
TIME...MOT...LOC 2125Z 260DEG 13KT 3478 9557 3500 9523 3522 9502
Special weather statement, Apr 12, 3:36 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
436 PM CDT Sun Apr 12 2020

ARZ001-010-019-OKZ069-072-122200-
Benton AR-Washington AR-Crawford AR-Adair OK-Sequoyah OK-
436 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN CRAWFORD...WESTERN WASHINGTON...NORTHEASTERN SEQUOYAH
AND ADAIR COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Christie to 4 miles northeast of
Brushy. Movement was east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Stilwell...                       Cedarville...
Natural Dam...                    Farmington...
Prairie Grove...                  Tontitown...
Lincoln...                        Westville...
Brushy...                         Adair State Park...
Christie...                       Cincinnati...
Maryetta...                       Lee Creek...
Bunch...                          Baron...
Short...                          Strickler...
Elm Springs...                    Walnut Grove...

LAT...LON 3621 9423 3557 9431 3554 9476 3604 9477
TIME...MOT...LOC 2136Z 255DEG 35KT 3599 9464 3561 9468
Special weather statement, Apr 12, 3:58 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
458 PM CDT Sun Apr 12 2020

ARZ010-019-OKZ069-072-122230-
Washington AR-Crawford AR-Adair OK-Sequoyah OK-
458 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...WESTERN
WASHINGTON...NORTHEASTERN SEQUOYAH AND SOUTHEASTERN ADAIR COUNTIES
UNTIL 530 PM CDT...

At 458 PM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Westville to 2 miles north of Short.
Movement was northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Cedarville...                     Mountainburg...
Natural Dam...                    Farmington...
Prairie Grove...                  Tontitown...
West Fork...                      Lincoln...
Greenland...                      Chester...
Blackburn...                      Lee Creek...
Short...                          Devils Den State Park...
Strickler...                      Cincinnati...
Johnson...                        Walnut Grove...

This includes Interstate 49 between mile markers 27 and 64.

LAT...LON 3620 9420 3559 9415 3551 9454 3601 9456
TIME...MOT...LOC 2158Z 239DEG 35KT 3597 9450 3561 9449
Special weather statement, Apr 12, 4:00 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
500 PM CDT Sun Apr 12 2020

ARZ019-029-OKZ072-075-076-122230-
Sebastian AR-Crawford AR-Latimer OK-Sequoyah OK-Le Flore OK-
500 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...
NORTHWESTERN SEBASTIAN...SOUTHEASTERN SEQUOYAH...NORTHEASTERN LATIMER
AND CENTRAL LE FLORE COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, strong thunderstorms were located along a line
extending from 4 miles south of Muldrow to 2 miles northeast of
Bengal. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Poteau...                         Barling...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Panama...
Wister...                         Howe...
Bonanza...                        Bokoshe...
Fanshawe...                       Cameron...
Moffett...                        Fort Smith Regional Airport...
Bengal...                         Lake Wister State Park...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 316 and 328.
 Interstate 540 between mile markers 2 and 14.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3477 9476 3481 9515 3547 9459 3544 9423
TIME...MOT...LOC 2200Z 283DEG 23KT 3535 9458 3486 9503

The radar

The Western Arkansas radar (KSRX), 97 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
April 12, 4:09 PM CST
Where
Washington County, 1 mi N of Harmon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.164, -94.280

Hail, Crawford

When
April 12, 4:38 PM CST
Where
Crawford County, 1.73 mi SW of Mountainburg
Measured
1.5 in hail
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.611, -94.190

Ping pong ball size hail damaged vehicles.

Thunderstorm Wind, Sebastian

When
April 12, 4:47 PM CST
Where
Sebastian County, 0.16 mi S of Washburn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.168, -94.100

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Franklin

When
April 12, 5:07 PM CST
Where
Franklin County, 0.06 mi SE of Webb City
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.480, -93.829

Thunderstorm wind gusts were measured to 60 mph south of town by an amateur radio storm spotter. Large tree limbs were snapped.

Thunderstorm Wind, Franklin

When
April 12, 5:11 PM CST
Where
Franklin County, 0.37 mi NW of Watalula
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.573, -93.825

Strong thunderstorm wind blew down several large trees, and heavily damaged a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887951, 890229, 890237, 887952, 887953.